Indiana, 2006

Hail in Indiana, May 17, 2006

May 17, 2006 · NWS IND · 2 events in 2 counties and zones

Strong to marginally severe storms moved across central Indiana on 17 May 2006. Only two instances of severe weather were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Strong to marginally severe storms moved across central Indiana on 17 May 2006. Only two instances of severe weather were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 17, 6:47 PM EST, 8 minutes earlier.

Area forecast discussion, May 17, 6:47 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
747 PM EDT WED MAY 17 2006

.AVIATION DISCUSSION...FOR 00Z-00Z TAFS

AREAS OF THUNDERSTORMS WILL CONTINUE OVER ALL TAF SITES THROUGH
04-05Z.  STORMS HAVE PRODUCED SOME SMALL (PEA) HAIL AND WIND GUSTS
TO NEAR 40 KNOTS.  CIGS HAVE BEEN MOSTLY VFR WITH LOCALIZED MVFR IN
VCTY OF STORMS.

COLD FRONT NOW OVER SW MI/NW INDIANA WILL MOVE RAPIDLY SE ACROSS CEN
NRN INDIANA LATER THIS EVENING. EXPECT MVFR CIGS TO DEVELOP BEHIND
THE COLD FRONT AFTER 04-06Z. THERE IS SOME SIGNALS IN THE MODELS OF
POSSIBLE RISE IN THE CIGS TO VFR CAT IN THE FOR A TIME TOWARD
MORNING...THEN EXPECT MORE VFR CIGS IN THE 040-050 LAYER TO DEVELOP
BY LATE MORNING THURS. EXPECT SOME INSTABILITY SHOWERS TO ALSO
DEVELOP BY LATE MORNING THURS.

&&

.DISCUSSION...MODELS APPEAR TO BE IN REASONABLE AGREEMENT WITH ONLY
SLIGHT DIFFERENCES. WL USE BLEND.

MAIN FORECAST ISSUE WL BE CHC FOR TSRA TONIGHT.

DPS CONT TO INCREASE ACROSS FA TODAY WITH READINGS IN THE MID 50S
ACROSS CTRL INDIANA AT 17Z. CDFNT ACROSS WI WITH A TSRA OR TWO NR
FNT. AS S/WV DIGS FURTHER SOUTHEAST TOWARD IL/IN...EXPECT TO SEE
TSRAS INCREASE IN COVERAGE AND INTENSITY LATER THIS EVENING. MAIN
THREAT APPEARS TO BE LARGE HAIL AS FREEZING LEVELS ARE APPROX. 8500
FT AND MID LEVEL LAPSE RATES ARE AROUND 6.5 C/KM. IN ADDITION...LIS
ARE FORECAST TO BE BLO 0C WITH CAPES NR 1000 J/KG. MODEL SOUNDINGS
ALONG WITH INCREASING DEEP LAYER SHEAR DO INDICATE THE POSSIBILITY
OF DAMAGING WINDS THIS EVENING. PPW VALUES THIS EVENING ARE NOT
PARTICULAR HIGH GIVEN LACK OF LOW LEVEL MOISTURE. COULD SEE A TSRA
PRODUCE A QUICK HALF INCH TO INCH OF RAIN BUT OVRALL COVERAGE WL BE
LIMITED. TSRAS WL DIMINISH IN COVERAGE BETWEEN 06Z-09Z AS CDFNT MVS
ACROSS FA. MOS GUIDANCE HAS A GOOD HANDLE ON TEMPS TONIGHT WITH
EXPECTED CLOUDS AND PRECIP. WL USE BLEND.

TIME SECTIONS DO SHOW A BRIEF BREAK IN ANY PRECIP OVR THE MORNING
HOURS. BY MID AFTERNOON...MID CLOUDS INCREASE AGAIN AS STRONG S/WV
MVS ACROSS CWA. WOULD EXPECT TO SEE A FEW SHOWERS AND POSSIBILITY AN
ISOLATED TSRA AS MODELS KEEP LIS NR 0C. WL CONT TO MENTION PRECIP
POSSIBILITIES IN FORECAST THURSDAY. WEAK CAA ACROSS CWA WL KEEP
TEMPS COOLER THAN WED. ONLY ANTICIPATE TEMPS IN THE LOWER 60S ACROSS
FA FOR HIGHS. THIS WL BE BLO NORMAL ONCE AGAIN. MOS GUIDANCE VERY
SIMILAR AND WL USE BLEND.

ANY PRECIP SHOULD END WITH OVRNGT THURSDAY WITH LOSS OF DAYTIME
HEATING AND UPPER LOW PULLING EAST. TIME SECTIONS DO SHOW SOME
CLEARING AT MID LEVELS BUT STILL EXPECT TO SEE CLOUDS AROUND. OVRALL
TEMPS WL BE COOLER THAN WED NGT AS H85 TEMPS FALL TO AROUND 1-2C
ACROSS CWA. MOS ONCE AGAIN LOOKS CONSISTENT IN KEEPING TEMPS RATHER
CLOSE. WL USE BLEND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JB
AVIATION...CO
Hazardous weather outlook, May 17, 2:25 PM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EDT WED MAY 17 2006

INZ021-030-031-036>042-045>049-052-054>057-065-072-180900-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-
MORGAN-JOHNSON-SHELBY-RUSH-DECATUR-JENNINGS-
325 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS
WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND
EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD
OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND
THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR
FAVORABLE FOR THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT THIS AFTERNOON
ACROSS CENTRAL INDIANA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

INZ028-029-035-043-044-051-053-060>064-067>071-180900-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-OWEN-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-
225 PM CDT WED MAY 17 2006 /325 PM EDT WED MAY 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE
WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN
AND SOUTHERN INDIANA.

A COLD FRONT WILL MOVE SOUTHWARD INTO INDIANA DURING THE LATE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF THIS COLD FRONT ACROSS NORTH CENTRAL INDIANA. THESE STORMS
WILL MOVE SOUTH. STORMS WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS ARE EXPECTED TO BECOME STRONG THIS AFTERNOON AND
EVENING...AND THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A WIDESPREAD
OUTBREAK OF SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR LOWLAND FLOODING IS POSSIBLE ALONG THE EAST FORK OF THE
WHITE RIVER AND PORTIONS OF THE WHITE AND WABASH RIVERS IN WESTERN
AND SOUTHERN INDIANA.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING AND OVERNIGHT...AND
THEN AGAIN SATURDAY EVENING. AT THIS TIME...CONDITIONS DO NOT APPEAR
FAVORABLE FOR THESE STORMS TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM EDT (300 PM CDT) THIS
AFTERNOON ACROSS CENTRAL INDIANA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JOHNSON/CO/JB

In the hours before

Local storm report, May 17, 3:09 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             TERRE HAUTE             39.47N 87.38W
05/17/2006  E0.50 INCH       VIGO               IN   BROADCAST MEDIA

&&

MSHARTRA
Local storm report, May 17, 4:17 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             ELWOOD                  40.28N 85.84W
05/17/2006  E0.25 INCH       MADISON            IN   TRAINED SPOTTER

0451 PM     HAIL             1 SE MOORESVILLE        39.61N 86.36W
05/17/2006  E0.25 INCH       MORGAN             IN   TRAINED SPOTTER

            SOUTHEAST OF SR 144 AND SR 67

0440 PM     HAIL             3 NW NOBLESVILLE        40.09N 86.07W
05/17/2006  E0.50 INCH       HAMILTON           IN   BROADCAST MEDIA

            WIND GUSTS TO 35 MPH

&&

SMITH

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
May 17, 6:55 PM EST to 6:57 PM EST
Where
Jackson County, Brownstown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -86.033

Hail, Marion

When
May 17, 7:43 PM EST to 7:45 PM EST
Where
Marion County, Indianapolis
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -86.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505259, 5505260.